Minnesota, 2023

Drought in Minnesota, August 15 to 31, 2023

August 15 to 31, 2023 · NWS FGF · 4 events in 4 counties and zones

Drought continued from July in NW MN. It worsened to D3 by mid August, with the D3 area covering 2 counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Drought continued from July in NW MN. It worsened to D3 by mid August, with the D3 area covering 2 counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 14, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 14, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1135 PM CDT Mon Aug 14 2023

.UPDATE...
Issued at 1133 PM CDT Mon Aug 14 2023

Updated aviation discussion for 06z TAFs.

UPDATE Issued at 1037 PM CDT Mon Aug 14 2023

Batch of clouds that was in NW ND is now into SE ND and going
from mid clouds to some patchy high clouds. Otherwise skies clear
and winds are picking up from the southwest and therefore agree
that risk of fog tonight is minimal.

UPDATE Issued at 647 PM CDT Mon Aug 14 2023

Area of mid/high clouds dropping southeast thru northwest and
north central ND at 23z....and this cloud batch will drop south-
southeast this evening. Other than that feature remaining diurnal
CU will dissipate. Winds light this evening but more consistent SW
5-10 kts overnight and this should prevent any AM fog formation.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 212 PM CDT Mon Aug 14 2023

Hazardous weather is not anticipated today through Tuesday night.

Surface ridge over the area this afternoon will migrate south
tonight. A gradually increasing pressure gradient in the wake of
the departing ridge will help keep winds from going calm tonight
into Tuesday morning. This will hamper overall chances for fog
tonight, with less than a 10% chance of occurring.

This tightening pressure gradient comes ahead of a glancing brush
with a frontal boundary/weak surface trough moving through
Manitoba into western Ontario. This front is forecast to slowly
dip into and stall within MN into the Red River Valley Tuesday
afternoon and evening. Current expectations are for the vast
majority of forcing to remain in Canada, along with notable
convective inhibition and meager instability. For these reasons,
there is only around a 10% chance for sustained convection near
the international border Tuesday afternoon/early evening, with
this 10% mainly stemming from enough low level convergence near
the stalling front to spark a shower or weak storm to life before
peak daytime mixing.

Warming temperatures aloft begin to advect into our area from the
southwest starting Tuesday, aiding in warm temperatures well into
the 80s, potentially into the low 90s within the Red River Valley
into eastern North Dakota.

The pressure gradient Tuesday night continues to increase ahead
of a more substantial cold fropa to come Wednesday. This will
help keep winds elevated during the overnight hours Tuesday.

.LONG TERM...(Wednesday through Monday)
Issued at 212 PM CDT Mon Aug 14 2023

Key Messages:

- A cold front Wednesday will provide a chance for showers and
  thunderstorms, along with windy conditions.

- The forecast is trending toward above average temperatures along
  with periodic chances for showers and thunderstorms late this
  week, and possibly beyond.

Discussion:

A potent shortwave trough will move southeast through the Canadian
Prairie Provinces into Ontario Wednesday and Thursday. This will
send a notable cold front through the area on Wednesday,
increasing winds both ahead and behind the front, with higher
winds behind the front out of the northwest over 30 mph. Based on
global and medium range guidance, along with potential for deep,
post-frontal mixing, there is currently around a 40% chance for
winds to exceed 40 mph within the Devils Lake basin Wednesday
afternoon.

The shortwave trough and attendant cold front will help attempt
spark convection near the front itself. Considering the magnitude
in air mass change and momentum of the front, lift for ascent
should be plenty. However, most guidance advects a plume of very
warm and relatively dry low level air mass ahead of the front
into our area. This is expected to inhibit more widespread, robust
convection near the surface. Despite the capping that should be in
place, the amount of forcing for ascent should help create showers
and thunderstorms, especially closer to the international border
where forcing is relatively higher and furthest away from the very
dry/warm air mass within our local area. So with this in mind,
scattered showers and thunderstorms are expected with the front on
Wednesday, but more likely elevated in nature. This warm, dry low
level air mass will also hinder instability from building more
substantially, as well as introduce dry air entrainment issues
with initial updrafts that try to root themselves closer to the
surface. This may also play a role in coverage of precip.

Should thunderstorms try and succeed in rooting themselves closer
to the surface, instability of at least 1000 J/kg and effective
shear around 40- 50 kt will help organize convection, introducing
some potential for strong to severe storms. The chance for strong
to severe storms looks to be confined to daytime, peak heating
hours of the afternoon Wednesday. This places some uncertainty
still in the location of potentially strong to severe storms.
Should the front come through slower into our area, more of our
area would hold this potential for stronger convection. However,
should the front come through as advertised by majority of
guidance, or faster, then the area of this potential will be
within Minnesota. Overall concerns about convection becoming more
surface based within our area, timing dependence of the front, and
uncertainty in coverage of robust thunderstorms, will opt to not
dedicate graphical messaging on this potential for now.

Otherwise, Wednesday ahead of the front could also be warm,
depending on if a front can move through slower than advertised.

Behind Wednesday's shortwave and front, ensembles suggest upper
ridging to build into the area, quickly reintroducing precip
chances into the area late this week, along with periodic chances
for showers and thunderstorms. CSU severe outlooks also highlight
our area with 5% chances Friday through Monday, which will allow
the possibility of strong to severe chances to incorporate into
our precip chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1133 PM CDT Mon Aug 14 2023

VFR thru the pd. Winds southwest thru Tuesday AM then westerly for
a time in most locations as a weak front slips south along with
some high clouds. Winds begin to go back more southwest by Tuesday
evening. Speeds look to be in the 5 to 15 kt range.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...CJ
LONG TERM...CJ
AVIATION...Riddle
Hazardous weather outlook, Aug 14, 2:07 PM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
307 PM CDT Mon Aug 14 2023

MNZ001>008-013>016-022-023-027>031-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-152015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
307 PM CDT Mon Aug 14 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ009-017-024-032-152015-
North Beltrami-South Beltrami-Hubbard-Wadena-
307 PM CDT Mon Aug 14 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible Wednesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Kittson

When
August 15, 12:00 AM CST to August 31, 12:00 AM CST
Where
Kittson forecast zone
Reported by
Drought Monitor
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

D2 drought began in Kittson county on August 15th. It continued through the end of the month.

Drought, Roseau

When
August 19, 12:00 AM CST to August 31, 12:00 AM CST
Where
Roseau forecast zone
Reported by
Drought Monitor
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

D2 drought began in Roseau county on August 22nd. It continued through the end of the month.

Drought, Lake of the Woods

When
August 19, 12:00 AM CST to August 31, 12:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
Drought Monitor
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

D2 drought began in Lake of the Woods county on August 22nd. It continued through the end of the month.

Drought, East Becker

When
August 19, 12:00 AM CST to August 31, 12:00 AM CST
Where
East Becker forecast zone
Reported by
Drought Monitor
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

D2 drought began in East Becker county on August 22nd. It continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119019, 1119021, 1119022, 1119023.